Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 303, NWS Pittsburgh, PA

December 10, 2003Allegheny County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Dec 10, 2003, 9:47 PM EST for Allegheny County, Butler County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2003, 9:47 PM EST (02:47 UTC)
Expired
Dec 11, 2003, 12:45 AM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Allegheny County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 110249
FFWPBZ
PAC003-019-110545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EST WED DEC 10 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 1245 AM EST

* AT 947 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED VERY 
HEAVY AND PERSISTENT RAINFALL ACROSS THE COUNTIES. LAW ENFORCEMENT 
REPORTS FLOODING ON SR 837 NEAR DRAVOSBURG. IN ADDITION...FLOODING 
IS OCCURRING ON LITTLE DEAR CREEK NORTH OF RUSSELLTON.

* OTHER LOCATIONS IN THE WARNING INCLUDE...ASPINWALL...BEN AVON...
  BLAWNOX...BRADDOCK HILLS...BRADFORDWOODS...CHESWICK...CHICORA...
  CURTISVILLE...DRAVOSBURG...EAST MCKEESPORT...EAST PITTSBURGH...
  EMSWORTH...EVANS CITY...FOX RUN...HARMONY...HEIDELBERG...LIBERTY...
  MARS...MEADOWOOD...NIXON...OAK HILLS...PROSPECT...RANKIN...
  RUSSELLTON...SAXONBURG...SLIPPERY ROCK...VERSAILLES...WEST
  HOMESTEAD...WHITAKER AND WILMERDING...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4059 7973 4043 7972 4031 8010 4103 8014
          4117 8000 4117 7970

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 4:20 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Dec 10, 4:20 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EST WED DEC 10 2003

FFA CONTS TNGT/THRS MRNG FOR REGION AS BULK OF HVIER RAIN WILL FALL
THRU IST HALF TNGT/COMBINED WITH SNOWMELT MAY CAUSE SIGNF STREAM
RISES. IST FRONT WILL PUSH THRU CWA EARLY TNGT AS NEG TILT UPPR TROF
SWINGS THRU BY MRNG...WITH 2NDRY FRONT USHERING IN COLDER AIR THEN.
EXPECT RW- TO CHNG OVER TO SW- DURG THRS MRNG. THOUGH 8H TRAJ/TEMP
FAVORABLE FOR LES THRS NGT...BNDRY LYR WINDS REMAIN WEST AND INVS
LWR, THOUGH WEAK PVA PROG THRU LTR THRS NGT. ATTM WILL MENTION FEW
INCHES N AND RDGS FOR THRS NGT. LATEST GFS HINTS AT INVTD SFC
TROF/SYSTEM TO OUR S  AFFECTING REGION WITH CHC SNOW SAT NGT-SUN
NGT...WILL ADJ XNTD.
ANOTHER SYSTEM TO AFFECT REGION LTR TUES/WED.

PITTSBURGH, PA   38  39  22  31 / 100  50  40  20
WHEELING, WV   38  39  22  31 / 100  50  40  20
MORGANTOWN, WV   39  40  23  32 / 100  40  40  20
ZANESVILLE, OH   37  38  22  31 / 100  40  20  10
NEW PHILADELPHIA, OH   37  38  22  31 / 100  40  20  10
FRANKLIN   37  38  19  28 / 100  60  60  40
DUBOIS   37  38  19  28 / 100  60  60  40
LATROBE   38  39  21  30 / 100  50  60  30
BUTLER   37  38  20  30 / 100  50  60  30
INDIANA   38  39  21  30 / 100  50  60  30
OAKLAND, MD   38  39  20  29 / 100  50  60  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&
Hazardous weather outlook, Dec 10, 5:06 AM EST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 AM EST WED DEC 10 2003

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101004-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
506 AM EST WED DEC 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FROM NOON WEDNESDAY UNTIL NOON THURSDAY.
THE COMBINATIONS OF MELTING SNOW AND RAIN MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH CONTINUES UNTIL NOON THURSDAY. TURNING COLDER DURING
THE DAY ON THURSDAY WITH SNOW SHOWERS DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND OVERNIGHT.

In the hours before

Special weather statement, Dec 10, 4:30 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EST WED DEC 10 2003

MDZ001-WVZ023-041-110023-
GARRETT MD-PRESTON WV-TUCKER WV-
430 PM EST WED DEC 10 2003

...LIGHT SNOW AND FREEZING DRIZZLE POSSIBLE THIS EVENING...

PRECIPITATION WILL BEGIN AS LIGHT SNOW OR FREEZING DRIZZLE ACROSS THE
RIDGE TOPS THIS EVENING. WITH TEMPERATURES ALONG THE MOUNTAIN TOPS
RIGHT AROUND 32 DEGREES...AN INCH OF NEW SNOW IS POSSIBLE... WITH
SOME ICE ACCUMULATIONS A POSSIBILITY AS WELL. AS WARMER AIR CONTINUES
TO SLOWLY MOVE INTO THE MOUNTAINS...THIS PRECIPITATION WILL
EVENTUALLY CHANGE TO ALL RAIN.

IF YOU WILL BE TRAVELING THROUGH THE MOUNTAINS OF WESTERN MARYLAND
AND NORTHERN WEST VIRGINIA THIS EVENING...ALLOW FOR EXTRA TIME AND BE
PREPARED FOR HAZARDOUS DRIVING CONDITIONS.
Special weather statement, Dec 10, 8:13 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EST WED DEC 10 2003

MDZ001-PAZ020-021-029>032-WVZ001>004-012-021>023-041-110400-
ALLEGHENY PA-BEAVER PA-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA-
HANCOCK WV-MARION WV-MARSHALL WV-MONONGALIA WV-OHIO WV-PRESTON WV-
TUCKER WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
813 PM EST WED DEC 10 2003

MODERATE TO HEAVY RAIN IS OCCURRING IN NORTHERN WEST VIRGINIA...
SOUTHWESTERN PENNSYLVANIA...AND WESTERN MARYLAND. SOME PONDING OF
WATER ON ROADS HAS BEEN REPORTED. PATCHES OF HEAVY RAIN WILL CONTINUE
OVERNIGHT. IF MORE THAN ONE AND A HALF INCHES OF RAIN SHOULD FALL
WITHIN AN HOUR...FLOODING WILL BEGIN.

A FLOOD WATCH CONTINUES UNTIL NOON THURSDAY.
Special weather statement, Dec 10, 9:44 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EST WED DEC 10 2003

PAZ007>009-014>016-021>023-030>032-110532-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-FOREST PA-
GREENE PA-INDIANA PA-JEFFERSON PA-MERCER PA-VENANGO PA-
WESTMORELAND PA-
944 PM EST WED DEC 10 2003

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STEADY RAIN
CONTINUING ACROSS THE REGION.  SOME OF THE RAIN WILL STILL BE HEAVY
ENOUGH TO CAUSE WATER TO POND ON ROADS.  THERE MAY ALSO BE SOME
FLOODING IN LOW AREAS AND WHERE DRAINAGE IS POOR.  IF 1 INCH OF RAIN
FALLS IN ONE HOUR, OR TWO INCHES FALLS IN 3 HOURS, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.

NEVER ATTEMPT TO DRIVE THROUGH FLOODED ROADS, THE WATER MAY BE TOO
DEEP TO PASS THROUGH SAFELY.  THE RAIN WILL BECOME LIGHT TOWARD
MIDNIGHT.

REHAK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 10:25 PM ESTFlash Flood WarningPBZWashington3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.